Stressed About Hives

I went to see my NHS dermatologist today for the quarterly repeat of my steroid medication to treat hives (urticaria), a common rash which affects up to twenty per cent of people at some stage during their life, especially women. I have been suffering from hives for about seven years, which occurred out of the blue following a short period of stress; the stress passed but the hives remained. I can still recall my unease the first time I saw the distinctive red weal on my upper thigh as I was taking a shower; I had no idea that I was in store for seven years of hell.

When I asked Dr T if there were any complimentary therapies worth trying, he told me not to waste my money. A student had been present at every consultation recently and recounted my anger regarding the lack of a cure. Had I really become angry? Frustrated, surely. This is why I am so adamant that stress management is just as important as topical skincare because stress can leave our skin vulnerable to sensitivity and a whole range of disorders. (My skin was never sensitive before – in fact my thick, oily facial skin is tough as old boots). Hives is considered a ‘minor skin condition with no effect on general health’ but clients lose confidence in a therapist with a skin complaint – you try telling people that its not infectious!

The first time I went to see Dr T I had to take photos to prove that my afternoon rash even existed: the weals started as tiny pin pricks mid-morning but gradually turned into itchy weals the size of a penny by 5pm; then they faded over night and the whole cycle repeated itself the following day.

With chronic urticaria (lasting over six weeks) there is rarely an external cause, and it is often triggered by prolonged stress. Stress increases cortisol levels which damage skin’s protective layer: the mast (allergy) cells become over-active, and burst, releasing histamine into the tissues, which is responsible for the itching, redness and swelling. In most cases it lasts 6 – 12 months then gradually disappears, and doesn’t usually reappear.

Theoretically anti-histamines should relieve the inflammation (although they don’t claim to relieve it completely). After seven years I insisted on steroid medication, despite knowing all about the thinning effects on the skin; I simply couldn’t take any more. Steroids are considered a last resort by the medical profession because of the risk of osteoporosis in later life, so I was incredibly relieved when my nagging paid off and Dr T finally agreed to a short course. Each short course had a cumulative effect so eventually he agreed to a continual prescription at a low dose. I remember him remarking as he wrote the prescription: “Your GP won’t like this”. Sometimes you know your own skin better than any expert.

Dr T tried to warn me off steroids with talk of weight gain and he was right: I put on a stone and it changed my shape for life. When I stopped taking the steroids, most of the weight fell off, but I was left with a little pot belly and now look permanently three months pregnant. Whenever I try and lose weight, it comes off my face and neck first and I look old and haggard.

Towards the end Dr T worried me slightly by asking for a bone density test. I never got round to weight training to strengthen my bones, nor do I get much vitamin D because I am always slathered in sun block. I would be devastated if he took me off steroids. But that’s a whole other blog post.

Advertisements

Please Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s